Texas, 2007

Flash Flooding and Flooding in Texas, June 26 to 27, 2007

June 26 to 27, 2007 · NWS EWX · 10 events in 7 counties and zones

A thunderstorm outflow boundary from storms in the Dallas area moved southward into South Central Texas as a second outflow boundary from thunderstorms in the Abilene area moved southeastward. The two boundaries collided near Marble Falls shortly after midnight on June 26 and produced sustained periods of very heavy rainfall across several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$138 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A thunderstorm outflow boundary from storms in the Dallas area moved southward into South Central Texas as a second outflow boundary from thunderstorms in the Abilene area moved southeastward. The two boundaries collided near Marble Falls shortly after midnight on June 26 and produced sustained periods of very heavy rainfall across several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 26, 7:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 26, 7:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
854 PM CDT TUE JUN 26 2007

.UPDATE...ADJUSTED OVERNIGHT POPS UP JUST A BIT OVER THE HILL
COUNTRY AND SOUTH CENTRAL TEXAS...AND ADDED THE MENTION OF LOCALLY HEAVY
RAINFALL POSSIBLE. HAVE EXPANDED THE FLASH FLOOD WATCH IN COVERAGE
TO INCLUDE THE REMAINDER OF THE HILL COUNTRY. SIMILAR PICTURE TO
LAST NIGHT AS WE HAVE STRONG INFLOW INTO THE HILL
COUNTRY...INITIATING SHOWERS AND THUNDERSTORMS ALONG THE
ESCARPMENT THIS EVENING. ALSO. HAVE A BOUNDARY MOVING SOUTH...APPROACHING
OUR CWFA AT THIS TIME. WITH ALL OF THESE FACTORS COMBINED...THE
FLASH FLOOD WATCH WILL NOW BE IN EFFECT UNTIL 8 AM WEDNESDAY. AS
UNSTABLE AND TROPICAL AS THE AIRMASS IS...THE WATCH MAY NEED TO BE
EXTENDED ONCE AGAIN ON WEDNESDAY. NEW FORECAST PACKAGE AND FFA WILL BE OUT
SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 623 PM CDT TUE JUN 26 2007/

AVIATION...
A WARM MOIST TROPICAL AIRMASS WILL CONTINUE TO FEED INTO SOUTH CENTRAL
TEXAS OVER THE NEXT 24 HOURS. THE UNSTABLE AIRMASS COMBINED WITH A
WEAK UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTH CENTRAL TX WILL
RESULT IN CONTINUED ISOLD-SCT SHRA/TSRA. CIGS AND VSBYS WILL BE
QUITE VARIABLE DUE TO THE SHRA/TSRA. THE MOIST SLY LOW LEVEL FLOW
WILL RESULT IN IFR-MVFR CIGS DEVELOPING BY 03Z-05Z AND CONTINUING
THRU ABOUT 16Z. OTHERWISE VFR CONDITIONS ARE LIKELY BETWEEN THE
CONVECTIVE ACTIVITY WITH SLY SFC WINDS AT 10 TO 20 KNOTS.

PREV DISCUSSION... /ISSUED 303 PM CDT TUE JUN 26 2007/

DISCUSSION...
THIS AFTERNOON ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
HAVE BEEN OCCURRING GENERALLY EAST OF HIGHWAY 281...MOVING
NORTHWARD. THIS ACTIVITY IS DIURNALLY DRIVEN AND WILL WANE AFTER
SUNSET. HAVE ALREADY RECONFIGURED THE FLASH FLOOD WATCH AND WILL
LET IT RIDE UNTIL MIDNIGHT.

THIS AFTERNOON THE MID LEVEL CIRCULATION CONTINUED TO BE NEARLY
STATIONARY OVER NORTHWEST TEXAS AND SOUTHEAST OKLAHOMA. THIS
FEATURE HAS BEEN BEHAVING LIKE A WEAK TROPICAL SYSTEM WITH HEAVY
CORE RAINS OCCURRING OVERNIGHT. ALL MODEL SOLUTIONS KEEP THE WEAK
CIRCULATION NEARLY STATIONARY THROUGH WEDNESDAY EVENING. THUS
EXPECT A REPEAT PERFORMANCE ON WEDNESDAY WITH ISOLATED TO
SCATTERED CONVECTION MAINLY ACROSS THE EASTERN HALF OF THE CWFA
WITH POCKETS OF LOCALLY HEAVY RAINFALL.

A DISPARITY IN MODEL SOLUTIONS OCCURS WEDNESDAY NIGHT AND
THURSDAY. BOTH THE NAM AND GFS SEEM TO DEPICT A VORT LOBE
ASSOCIATED WITH THE MID LEVEL LOW OVER NORTH TEXAS ROTATING
SOUTHEASTWARD ACROSS OUR CWFA. THIS FEATURE IS MUCH STRONGER ON
THE NAM SOLUTION...WITH THE NAM GENERATING VERY HIGH QPF WHICH
TOTALS IN EXCESS OF 10 INCHES...WEDNESDAY NIGHT THRU MIDDAY
THURSDAY. ALSO BOTH ALSO MODELS DEPICT A SFC BOUNDARY MOVING INTO
THE CWFA WHICH WOULD FINALLY PROVIDE A FOCUS FOR CONVECTION AND
TORRENTIAL RAINFALL. THIS BOUNDARY MAY BE THE RESULT OF A MCS
MOVING SOUTHWARD INTO OUR CWFA. THE NAM HAS DONE WELL THE PAST 2
WEEKS PICKING UP ON THESE WEAK MESOSCALE FEATURES...THUS THE POP
AND TEMP FCST FOR WEDNESDAY NIGHT AND THURSDAY WILL BE SKEWED
TOWARDS THE VERY WET NAM SOLUTION. WIDESPREAD FLASH FLOODING AND
MAIN STEM RIVER FLOODING WILL RESULT...IF THE NAM SOLUTION
VERIFIES.

A WEAKNESS/SHEAR AXIS WILL PERSIST ACROSS TEXAS THROUGH THE
WEEKEND. SO DIURNALLY DRIVEN ISOLATED SHOWERS AND THUNDERSTORMS
WILL CONTINUE IN THE FCST. THE GFS DEVELOPS A WEAK MID LEVEL
CIRCULATION OVER SOUTH CENTRAL TEXAS ON MONDAY AND PERSISTS INTO
TUESDAY. THIS WOULD INCREASE RAIN CHANCES FOR MONDAY AND TUESDAY.
UNFORTUNATELY SOUTH CENTRAL TEXAS REMAINS ENTRENCHED IN A WET
WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  90  72  85  72 /  50  50  80  60  40
AUSTIN BERGSTROM INTL AIRPORT  75  90  71  85  70 /  50  50  80  60  40
DEL RIO INTL AIRPORT           77  92  74  89  73 /  20  20  40  50  30
SAN ANTONIO INTL AIRPORT       76  90  73  85  72 /  40  30  80  60  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 AM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...EDWARDS...FAYETTE...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

03/01
Hazardous weather outlook, Jun 26, 8:10 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
910 PM CDT TUE JUN 26 2007

TXZ171>173-183>194-202>209-217>225-228-271415-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
910 PM CDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY THROUGH 8 AM. A TROPICAL AIRMASS WILL CONTINUE
TO FEED INTO THE AREA AND AS STORM COMPLEXES MOVE SOUTHEASTWARD INTO THE
AREA OVERNIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD
PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ABUNDANT MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA THROUGH
THURSDAY MORNING. THIS WILL LEAD TO AN ONGOING CHANCE FOR SHOWERS
AND THUNDERSTORMS THROUGH THIS TIME FRAME. SOME OF THE STORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO FLOODING IN URBAN
AND OTHER FLOOD PRONE AREAS. ADDITIONAL FLASH FLOOD WATCHES MAY
BECOME NECESSARY THROUGH MIDWEEK. THE CHANCES FOR RAIN WILL BEGIN
TO LOWER THROUGH THE END OF THE WEEK WITH A MORE TYPICAL SUMMER
PATTERN OF MAINLY SEA-BREEZE STORMS RETURNING BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Ft Hood radar (KGRK), 42 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Williamson

When
June 26, 10:00 PM CST to June 27, 11:00 AM CST
Where
Williamson County, Florence to Liberty Hill
Cause
Heavy Rain
Property damage
$500,000
Reported by
County Official
Coordinates
30.830, -97.800

Two lines of thunderstorms, one moving south from the Dallas area and one moving southeast from the Abilene area, intersected and stalled near Marble Falls, producing a 6-8 inch rainfall over western Williamson County, with up to 14 inches between Florence and Liberty. Most roads in the west and south portion of the county were closed through the mid morning, including highly traveled thoroughfares such as US183 and SH29.

Flash Flood, Burnet

When
June 26, 10:30 PM CST to June 27, 2:00 PM CST
Where
Burnet County, Marble Falls to Spicewood
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$137 million
Reported by
County Official
Coordinates
30.570, -98.270

Two lines of thunderstorms, one moving south from the Dallas area and one moving southeast from the Abilene area, intersected and stalled near Marble Falls, producing a sustained heavy rainfall over Burnet County from just before midnight into the early and mid morning hours. General rainfall over the southern half of Burnet County was between 10 and 15 inches with the highest rain totals in the Marble Falls area, where up to 19 inches fell. The hardest hit area was Marble Falls, where more than 315 homes and businesses were damaged or destroyed. The worst of the damage occurred along Whitman Branch Creek. This included businesses and even a day care facility. Personnel from Texas Military Forces were mobilized and sent into Marble Falls to help with rescues and evacuations. The military personnel, along with swift water rescue and other first responders, completed 32 high water rescues and evacuated hundreds of residents. Shelters were set up at the Marble Falls Middle School. At least eight bridges in Burnet County were destroyed with some amount of damage to nearly every road and structure in the southern half of the county. Most roads remained closed all day, but a few were re-opened in the late afternoon. Cars and vans were strewn all up and down US281 in the Marble Falls area. Nearly all parks and lakes were closed. Businesses in Marble Falls were also closed. Drinking water in Marble Falls was contaminated by the flood and over 1000 residents were without water for at least a week. Total estimates of the damages were placed at $130,000,000. One swift water rescue team member was forced to save himself when his vehicle was washed off SH71 near Double Horn Creek. He was able to get to dry land after a prolonged struggle. A couple in Marble Falls awoke to find their home flooded and with the water rising rapidly. They scrambled to the highest point in the one-story house as the water continued to rise. Finally, they had to use a shotgun to blast holes in the ceiling so they could break through to climb up on the roof. They waited with their two dogs on the roof in the dark for 2 hours, then were able to climb down and take shelter in a barn as the water receded slightly. They waited for an additional 12 hours until they were finally rescued by boat. Two young men were attempting to drive from a home in Marble Falls to Leander via FM 1431 sometime in the early morning hours of June 27 when their jeep was swept into high water east of Marble Falls. The vehicle was located a few days later in a creek about 10 miles east of Marble Falls. The body of one of the young men was recovered several days later but the remains of the other young man have not been found.

Flash Flood, Llano

When
June 27, 12:30 AM CST to 10:00 AM CST
Where
Llano County, Llano to 5 mi S of Kingsland
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
30.750, -98.670

Two lines of thunderstorms, one moving south from the Dallas area and one moving southeast from the Abilene area, intersected and stalled near Marble Falls, producing 5 to 8 inch rain amounts over eastern Llano County, with up to 12 inches between Llano and Sunrise Beach. Flash flooding was extremely severe in southeastern Llano County and all roads in that quarter of the county were closed.

Flood, Williamson

When
June 27, 1:30 AM CST to 5:00 PM CST
Where
Williamson County, Georgetown
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.630, -97.670

The South Fork of the San Gabriel River at Georgetown crested at 31.2 feet at 0715cst on June 27, where flood stage is 9 feet.

Flash Flood, Blanco

When
June 27, 2:00 AM CST to 10:00 AM CST
Where
Blanco County, Cypress Mill to 20 mi W of Round Mtn
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
30.400, -98.250

Two lines of thunderstorms, one moving south from the Dallas area and one moving southeast from the Abilene area, intersected and stalled near Marble Falls, producing rainfall of 8 to 10 inches in extreme northern Blanco County with up to 14 inches near Round Mountain. Flash flooding developed in the early morning hours and continued into mid morning, resulting in the closing of most roads in northern Blanco County. Among the major roads closed due to high water were FM962 and US281.

Flash Flood, Lee

When
June 27, 3:30 AM CST to 6:00 AM CST
Where
Lee County, Fedor to Giddings
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
30.320, -97.050

Thunderstorms moved into Lee County shortly after midnight and produced a general 1-2 inch rain over the county. The heaviest amounts were in the Giddings area where 4 inches fell. Flash flooding was widespread across the central part of the county with many rural roads closed. Among those closed due to flash flooding were CR226, CR230, and CR231.

Thunderstorm Wind, Val Verde

When
June 27, 4:13 AM CST to 4:15 AM CST
Where
Val Verde County, (Dlf)laughlin Afb de
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
29.370, -100.780

Flash Flood, Gillespie

When
June 27, 5:00 AM CST to 9:00 AM CST
Where
Gillespie County, Fredericksburg to Willow City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.280, -98.870

Thunderstorms produced general 3 to 4 inch amounts over eastern Gillespie County, with up to 7 inches near Willow City. The resulting flash flooding closed most of the roads in eastern Gillespie County, including FM1323, FM965, and SH16.

Flood, Llano

When
June 27, 5:15 AM CST to 3:00 PM CST
Where
Llano County, Kingsland to Baby Head
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.650, -98.420

Sandy Creek at Kingsland crested at 15.2 feet at 1215cst on June 27, where flood stage is 12 feet.

Flood, Llano

When
June 27, 8:00 AM CST to 3:00 PM CST
Where
Llano County, Oxford
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.600, -98.700

Oxford Creek at crested at 12.4 feet at 1000cst on June 27, where flood stage is 8 feet.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Burnet2007-06-2720MaleVehicle/Towed TrailerDirect
Flash Flood, Burnet2007-06-2720MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42891, 42894, 42895, 42896, 42897, 42898, 42899, 42956, 42901, 42902.